Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 231, NWS Tallahassee, FL

August 19, 20148 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2014, 2:29 PM EDT for 8 counties in Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 2:29 PM EDT (18:29 UTC)
Expired
Aug 19, 2014, 3:13 PM EDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Calhoun County, GA, Clay County, GA, Dougherty County, GA, Early County, GA, Lee County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 85 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:35 PM EDTTSTM WND DMG4 Nnw Morgan, GALARGE TREE DOWN ON GA-151 NORTH OF MORGAN.
Aug 19, 3:10 PM EDTTSTM WND DMG3 Nnw Albany, GAPOWERLINES DOWN ON THE 1800 BLOCK OF SCHLEY AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS52 KTAE 191829
SVRTAE
GAC007-037-061-095-099-177-243-273-191930-
/O.NEW.KTAE.SV.W.0231.140819T1829Z-140819T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BAKER COUNTY IN SOUTHWEST GEORGIA...
  CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF MORGAN...
  SOUTHEASTERN CLAY COUNTY IN SOUTHWEST GEORGIA...
  DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF ALBANY...
  NORTHERN EARLY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF BLAKELY...
  SOUTHWESTERN LEE COUNTY IN SOUTHWEST GEORGIA...
  SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
  SOUTHERN TERRELL COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF DAWSON...

* UNTIL 330 PM EDT

* AT 224 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  DAWSON TO 9 MILES NORTHWEST OF BLAKELY...OR ALONG A LINE EXTENDING
  FROM DAWSON MUNICIPAL A/P TO HAYES...AND MOVING SOUTHEAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EDISON...ARLINGTON...LEARY...TURNER CITY AND EAST ALBANY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3164 8400 3158 8400 3126 8461 3126 8468
      3142 8507 3147 8507 3155 8504 3182 8461
TIME...MOT...LOC 1830Z 295DEG 20KT 3172 8441 3146 8499

$$

42-DVD
3 follow-up statements
842 
WWUS52 KTAE 191847
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
247 PM EDT TUE AUG 19 2014

GAC007-037-061-095-099-177-243-273-191930-
/O.CON.KTAE.SV.W.0231.000000T0000Z-140819T1930Z/
TERRELL GA-RANDOLPH GA-LEE GA-BAKER GA-CALHOUN GA-DOUGHERTY GA-
EARLY GA-CLAY GA-
247 PM EDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN CLAY...NORTHERN EARLY...DOUGHERTY...CALHOUN...
NORTHWESTERN BAKER...SOUTHWESTERN LEE...SOUTHEASTERN RANDOLPH AND
SOUTHERN TERRELL COUNTIES IN SOUTHWEST GEORGIA...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM SASSER TO 8 MILES WEST OF BLAKELY...OR ALONG A LINE 
EXTENDING FROM 8 MILES SOUTHEAST OF DAWSON TO 8 MILES WEST OF 
BLAKELY...MOVING SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PARKSVILLE...CORDRAYS MILL...COLOMOKEE...OAK HILL...TURMAN...
ARMENA...OAKLAND...MORGAN...BYNE CROSSROADS...EARLY CO A/P...
ARLINGTON...CENTURY...PALMYRA...COMMISSARY 
HILL...FORRESTER...WILLIAMSBURG...LEARY...BERMUDA...HOLT...DUCKER...N
ICHOLASVILLE...WALKER...ROWENA...STOCKS...LOCKETT CROSSING...ALBANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3164 8401 3161 8401 3157 8403 3126 8461
      3126 8468 3142 8507 3147 8507 3150 8502
      3167 8463 3175 8434
TIME...MOT...LOC 1847Z 295DEG 20KT 3169 8432 3140 8505

$$

42-DVD
426 
WWUS52 KTAE 191900
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT TUE AUG 19 2014

GAC061-243-191910-
/O.CAN.KTAE.SV.W.0231.000000T0000Z-140819T1930Z/
RANDOLPH GA-CLAY GA-
300 PM EDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND
SOUTHEASTERN RANDOLPH COUNTIES IS CANCELLED...

LAT...LON 3126 8468 3138 8495 3148 8456 3175 8434
      3164 8401 3161 8401 3157 8403 3126 8461
TIME...MOT...LOC 1900Z 295DEG 20KT 3164 8421 3134 8487

$$

GAC007-037-095-099-177-273-191930-
/O.CON.KTAE.SV.W.0231.000000T0000Z-140819T1930Z/
TERRELL GA-LEE GA-BAKER GA-CALHOUN GA-DOUGHERTY GA-EARLY GA-
300 PM EDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EAST CENTRAL EARLY...DOUGHERTY...SOUTHEASTERN CALHOUN...
NORTHWESTERN BAKER...SOUTHWESTERN LEE AND SOUTHEASTERN TERRELL
COUNTIES IN SOUTHWEST GEORGIA...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM PALMYRA TO 9 MILES WEST OF OLD DAMASCUS...OR ALONG A 
LINE EXTENDING FROM 6 MILES NORTHWEST OF ALBANY TO BLAKELY...MOVING 
SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CENTURY...LEARY...BERMUDA...FORRESTER...HOLT...NICHOLASVILLE...
ROWENA...DUCKER...WALKER...LOCKETT CROSSING...DOUGLASVILLE...
STOCKS...IVEYS MILL...SOUTH ALBANY...PRETORIA...TURNER CITY...EAST
ALBANY...PATMOS...MILFORD...DAMASCUS...SOUTHWEST GA REGIONAL A/P...
CRESTVIEW...RADIUM SPRINGS...ELMODEL WMA AND BETHANY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3126 8468 3138 8495 3148 8456 3175 8434
      3164 8401 3161 8401 3157 8403 3126 8461
TIME...MOT...LOC 1900Z 295DEG 20KT 3164 8421 3134 8487

$$

42-DVD
122 
WWUS52 KTAE 191913
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT TUE AUG 19 2014

GAC007-037-095-099-177-273-191923-
/O.CAN.KTAE.SV.W.0231.000000T0000Z-140819T1930Z/
TERRELL GA-LEE GA-BAKER GA-CALHOUN GA-DOUGHERTY GA-EARLY GA-
313 PM EDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EARLY...
DOUGHERTY...SOUTHEASTERN CALHOUN...NORTHWESTERN BAKER...SOUTHWESTERN
LEE AND SOUTHEASTERN TERRELL COUNTIES IN SOUTHWEST GEORGIA IS
CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3126 8468 3138 8495 3148 8456 3175 8434
      3164 8401 3161 8401 3157 8403 3126 8461
TIME...MOT...LOC 1913Z 295DEG 20KT 3161 8413 3131 8479

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:46 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 19, 1:46 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT Tue Aug 19 2014

.Near Term [Through Today]...
A fairly high coverage of showers and thunderstorms is expected
through sunset with a diminishing trend after sunset. Given ample
instability, the presence of an upper level shortwave, and some
enhanced low level winds (for August standards), expect the threat
of a few severe storms to continue through the remainder of the
afternoon. Overnight lows will be in the low to mid 70s.

.Short Term [Tonight Through Thursday Night]...
As a ridge of high pressure over the Gulf coast moves inland, we
will quickly start to see drier, hotter weather. With the sea-breeze
still coming into play, we will still likely see scattered coverage
of afternoon thunderstorms, staying mostly in north Florida, but the
chances are lower than they normally are for this time of year.
Highs will be in the mid to upper 90s across the area Wednesday,
mostly upper 90s on Thursday. Although the airmass in place will be
relatively dry, we'll still be humid enough to make the heat feel
even more uncomfortable- heat index values will rise to the 100-105
degree range Wednesday, 104-108 Thursday. Lows will only be in the
mid 70s.

.Long Term [Friday Through Tuesday]...
Conditions are expected to stay hot and relatively dry through early
next week as a strong ridging of high pressure builds inland and
stays in place until it begins to weaken late this weekend. A long
stretch of hot days is on tap with highs expected to reach the upper
90s Thursday through Sunday, decreasing only slightly to the mid 90s
Monday and Tuesday when rain chances increase again after the ridge
begins to weaken.

&&

.Aviation...
[Through 18Z Wednesday] A fairly high coverage of afternoon showers
and thunderstorms is expected with a decreasing trend after sunset.
A few of the storms could be strong to severe. VFR conditions are
expected to prevail outside of the storms, except for the
possibility of some MVFR conditions around sunrise.

&&

.Marine...
With high pressure over the northern Gulf, winds will generally be
from the west-southwest at 10 knots or less, with surges along the
coastline to about 15 knots in the evenings. Waves are expected to
remain around 2 feet or less through the period.

&&

.Fire Weather...
Red flag conditions are not expected for the next several days.

&&

.Hydrology...
Rainfall totals through the week are expected to be less than an
inch with localized higher amounts possible. With all area rivers
below action stage, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  96  75  98  76 /  30  30  20  30  20
Panama City   78  92  78  94  78 /  20  20  10  20  20
Dothan        74  96  75  98  75 /  30  20  20  20  20
Albany        73  97  75  99  75 /  30  20  20  20  10
Valdosta      73  96  74  98  74 /  30  20  20  30  20
Cross City    75  94  75  96  74 /  10  30  20  30  20
Apalachicola  77  92  76  93  78 /  10  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...DVD
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...WESTON

In the hours before

Local storm report, Aug 19, 1:50 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     2 W VALDOSTA            30.85N 83.32W
08/19/2014                   LOWNDES            GA   911 CALL CENTER

            TREE DOWN AT BAYTREE RD AND NORMAN DRIVE

&&

WESTON
Local storm report, Aug 19, 2:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     4 N GREENVILLE          30.53N 83.63W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON US HIGHWAY 221. TIME ESTIMATED BY RADAR.

0212 PM     TSTM WND DMG     2 NNW HAMBURG           30.60N 83.54W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON STATE HIGHWAY 146. TIME ESTIMATED BY
            RADAR.

&&

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:31 PM EDTSevere Thunderstorm WarningTAELowndes9 min
Aug 19, 2:35 PM EDTSevere Thunderstorm WarningTAEEarly39 min
Aug 19, 3:18 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Grady, Miller and 3 more42 min
Aug 19, 3:43 PM EDTSevere Thunderstorm WarningTAEColquitt, Cook, Decatur, Grady, Mitchell, Thomas and 2 more47 min
Aug 19, 4:01 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift44 min
Aug 19, 4:20 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.